Alert archive / Wyoming / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 52, NWS Cheyenne, WY

May 27, 2019Laramie County, Wyoming

NWS Cheyenne, WY issued this severe thunderstorm warning at May 27, 2019, 4:11 PM MDT for Laramie County, Wyoming. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 27, 2019, 4:11 PM MDT (22:11 UTC)
Expired
May 27, 2019, 5:00 PM MDT
In force
49 min
Issued by
NWS Cheyenne, WY
Area
Storm-based polygon
Tornado
Possible
Hail
1.5 in
Wind
60.0 mph

County Laramie County, WY

The radar

The Cheyenne radar (KCYS), 49 km from the middle of the area, began a volume at 22:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 27, 12:56 PM MDTTornado WatchSPC8 hr

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 10.2 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2019-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2019-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1644 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
12 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

582 
WUUS55 KCYS 272211
SVRCYS
WYC021-272300-
/O.NEW.KCYS.SV.W.0052.190527T2211Z-190527T2300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Cheyenne WY
411 PM MDT Mon May 27 2019

The National Weather Service in Cheyenne has issued a

* Severe Thunderstorm Warning for...
  Northeastern Laramie County in southeastern Wyoming...

* Until 500 PM MDT.

* At 410 PM MDT, a severe thunderstorm was located near Gun Barrel,
  or 26 miles northeast of Cheyenne, moving northeast at 30 mph.

  HAZARD...Ping pong ball size hail and 60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees.

* Locations impacted include...
  Burns, Albin and Gun Barrel. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 900 PM MDT for the Panhandle
of Nebraska...and southeastern Wyoming.

Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.

&&

LAT...LON 4135 10451 4157 10427 4157 10405 4125 10405
      4119 10440
TIME...MOT...LOC 2210Z 230DEG 26KT 4134 10435 

TORNADO...POSSIBLE
HAIL...1.50IN
WIND...60MPH
 
$$

Hammer
2 follow-up statements
814 
WWUS55 KCYS 272235
SVSCYS

Severe Weather Statement
National Weather Service Cheyenne WY
435 PM MDT Mon May 27 2019

WYC021-272300-
/O.CON.KCYS.SV.W.0052.000000T0000Z-190527T2300Z/
Laramie WY-
435 PM MDT Mon May 27 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM MDT
FOR NORTHEASTERN LARAMIE COUNTY...

At 435 PM MDT, a severe thunderstorm was located over Albin, or 29
miles northwest of Kimball, moving northeast at 30 mph.

HAZARD...Ping pong ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Albin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 900 PM MDT for the Panhandle
of Nebraska...and southeastern Wyoming.

Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.

&&

LAT...LON 4157 10422 4157 10405 4125 10405 4120 10433
TIME...MOT...LOC 2235Z 233DEG 26KT 4144 10415 

HAIL...1.50IN
WIND...60MPH
 
$$

Hammer
939 
WWUS55 KCYS 272256
SVSCYS

Severe Weather Statement
National Weather Service Cheyenne WY
456 PM MDT Mon May 27 2019

WYC021-272305-
/O.EXP.KCYS.SV.W.0052.000000T0000Z-190527T2300Z/
Laramie WY-
456 PM MDT Mon May 27 2019

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN LARAMIE COUNTY
WILL EXPIRE AT 500 PM MDT...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.  However small hail and gusty winds are still
possible with this thunderstorm.

A Tornado Watch remains in effect until 900 PM MDT for the Panhandle
of Nebraska...and southeastern Wyoming.

LAT...LON 4157 10422 4157 10405 4125 10405 4120 10433
TIME...MOT...LOC 2255Z 230DEG 26KT 4153 10400 

$$

Hammer

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 1:14 PM MDT, 2 hours 57 minutes earlier.

Area forecast discussion, May 27, 1:14 PM MDT, 2 hours 57 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
114 PM MDT Mon May 27 2019

.SHORT TERM...(This evening through Tuesday)
Issued at 108 PM MDT Mon May 27 2019

Tonight...Impressive diffluence aloft combined with a deepening
surface low over northeast Colorado will set up a decent low level
convergence zone this evening across southeast Wyoming and the
southern Nebraska Panhandle. Impressive shear and instability will
combine to produce isolated strong to severe thunderstorms through
mid evening across far southeast Wyoming and the southern Nebraska
Panhandle. Elsewhere, scattered to numerous showers and
thunderstorms will develop this evening across most of our counties,
with at least scattered showers continuing much of the night. The
inherited Flood and Flash Flood Watch and Winter Storm Warning look
good based on the latest model guidance.

Tuesday...As the upper trough moves slowly from northern Colorado to
western Nebraska, widespread showers and some thunderstorms will
persist across most of our counties with the wraparound
precipitation. Decent cold air advection, cloud cover and
precipitation will combine to produce a considerably cool day.

.LONG TERM...(Tuesday night through Monday)
Issued at 108 PM MDT Mon May 27 2019

Cold wrap around temperatures expected behind low with GFS 700mb
temperatures falling to -3 to -4C behind the low. Looking at snow
levels dropping to around 8K feet through the morning hours
Tuesday...so snow looks like a good bet for the Snowy and Sierra
Madre Ranges. Getting some pretty high snow amounts in these
ranges...so decided to issue a Winter Storm Warning for these two
zones through Wednesday. Of note...NAM continues to show colder
profiles that may make snow more widespread than just the Snowy
and Sierra Madre Ranges. May need winter headlines for the Summit
and even possibly Laramie if the NAM solution pans out.

Upper low finally exits east Wednesday morning with precip ending
from west to east. Cyclonic upper flow over our eastern zones
through Thursday may be enough to kick off afternoon convection as
we get another upper shortwave pin wheeling around the upper low
that will be located over eastern Nebraska by that time.

Unsettled weather Friday into the weekend as we stay in zonal
flow...allowing several shortwaves to move over the area from the
west.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 108 PM MDT Mon May 27 2019

Latest radar imagery showing rain along the northern Panhandle.
Will see increasing chances for showers and thunderstorms, some
severe, across the region generally from west to east.
Thunderstorms will be non-severe west of the Laramie Range with
VCTS as soon as 15Z in the forecast. Thunderstorms east of the
Laramie Range may become severe with the greatest impacts east of
I-25. Thunderstorms will be along and ahead of a passing, vigorous
cold front, with rain to follow in its wake. Winds along the front
could reach up to 30 kts. Extreme turbulence aloft should be
expected. Heavy rainfall, large hail, and a tornado or two are not
out of the question with severe thunderstorms.

&&

.FIRE WEATHER...
Issued at 108 PM MDT Mon May 27 2019

No concerns through the period.

&&

.HYDROLOGY...
Issued at 108 PM MDT Mon May 27 2019

Most of southeast Wyoming and Nebraska Panhandle will continue to
see chances for heavy rainfall through Wednesday morning before
easing. Flood and Flash Flood Watches remain in effect for most
areas east of the Laramie range through Tuesday night. Still
looking at potential for 3-4 inches of rainfall to occur today
into Tuesday. Much of this rainfall likely to runoff into stream
and rivers...so expect rises to continue for stream/rivers east of
the Laramie range. Fortunately...temperatures will be cool...so
snow melt off the mountains expected to be minor.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Flood Watch through late Tuesday night for WYZ102.

     Flash Flood Watch through late tonight for WYZ107-108-119.

     Flood Watch through Tuesday afternoon for WYZ101.

     Winter Storm Warning from 6 PM this evening to 6 AM MDT
     Wednesday for WYZ112-114.

NE...Flood Watch through late Tuesday night for NEZ002-003-095-096.

     Flash Flood Watch through late tonight for NEZ019>021-054-055.

&&

SHORT TERM...RUBIN
LONG TERM...GCC
AVIATION...AB
FIRE WEATHER...RUBIN
HYDROLOGY...GCC
Hazardous weather outlook, May 27, 5:07 AM MDT, 11 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
507 AM MDT Mon May 27 2019

WYZ103>106-109>117-281115-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
Central Carbon County-North Snowy Range Foothills-
Southwest Carbon County-Sierra Madre Range-
Upper North Platte River Basin-Snowy Range-Laramie Valley-
South Laramie Range-South Laramie Range Foothills-
507 AM MDT Mon May 27 2019

This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Scattered to numerous thunderstorms will again impact areas west
of the Laramie Range later this morning through the evening hours.
Some of these storms could become strong with nickel sized hail
and downburst winds to 50 mph.

Snow levels are expected to drop this evening to around 8000 feet
bringing a mix of rain and snow to lower elevations and heavy snow
to the Snowy and Sierra Madre Ranges. Winter Storm Warnings are in
effect for the Snowy and Sierra Madre Ranges where 12 to 20
inches of wet heavy snow are expected to fall.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

Heavy snow will continue Tuesday in the SNowy and Sierra Madre
Ranges. Winter Storm Warnings remain in effect through Wednesday
morning.

.Spotter information statement...

Spotter activation will not be needed. However...please report any
observed hail to the National Weather Service in Cheyenne.

NEZ002-095-WYZ101-102-107-281115-
Dawes-North Sioux-Converse County Lower Elevations-
Niobrara County-East Platte County-
507 AM MDT Mon May 27 2019

This hazardous weather outlook is for portions of western
Nebraska...east central Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Thunderstorms are expected this afternoon and evening with
isolated severe thunderstorms. Main threats from the severe
thunderstorms will be damaging winds and large hail.

A Flood Advisory continues until 900 PM this evening for the
White River in north central Dawes County in the northern Nebraska
Panhandle.

A Flood Watch is in effect through Tuesday afternoon. Scattered
thunderstorms will develop, with some storms possibly producing
locally heavy rainfall.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

The Flood Watch continues into Tuesday as heavy rainfall
continues to impact the area.

.Spotter information statement...

Spotter activation will not be needed. However...please relay any
observations of flooding to the National Weather Service in
Cheyenne.

NEZ003-019>021-054-055-096-WYZ108-118-119-281115-
Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
South Sioux-Goshen County-Central Laramie County-
East Laramie County-
507 AM MDT Mon May 27 2019

This hazardous weather outlook is for portions of western
Nebraska and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Better chances for strong to severe thunderstorms are possible
this afternoon and evening through around 9 PM this evening.
Threats include large hail, damaging winds, heavy rainfall and a
few tornadoes. The main threat will be along and south of a
Wheatland to Scottsbluff to Alliance line.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

Heavy rain will continue Tuesday through Wednesday morning with
increased chances for flooding and flash flooding.

.Spotter information statement...

Spotter activation may be needed for the southeast Wyoming Plains
after 2 PM today and for the Nebraska Panhandle after 5PM. Severe
thunderstorm threat looks to end after 9 PM this evening.

In the hours before

Local storm report, May 27, 2:35 PM MDT, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
235 PM MDT MON MAY 27 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0125 PM     HAIL             CHEYENNE                41.15N 104.79W
05/27/2019  E1.00 INCH       LARAMIE            WY   PUBLIC

            ON HOT SPRINGS AVENUE JUST SOUTH OF THE HOSPITAL.

&&

RCOX
Local storm report, May 27, 3:00 PM MDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
300 PM MDT MON MAY 27 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0255 PM     HAIL             WARREN AF BASE          41.15N 104.86W
05/27/2019  E1.00 INCH       LARAMIE            WY   PUBLIC

&&

RCOX
Local storm report, May 27, 3:04 PM MDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
304 PM MDT MON MAY 27 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     HAIL             3 S CHEYENNE            41.10N 104.79W
05/27/2019  E1.00 INCH       LARAMIE            WY   STORM CHASER

&&

RUBIN
Local storm report, May 27, 3:16 PM MDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
316 PM MDT MON MAY 27 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0310 PM     FLASH FLOOD      2 NE CHEYENNE           41.17N 104.76W
05/27/2019                   LARAMIE            WY   NWS EMPLOYEE

            WATER IS STARTING TO COVER THE ROADWAY FROM DRY CREEK ON
            DELL RANGE FROM WINDMILL TO RIDGE ROAD.

&&

RCOX
Special weather statement, May 27, 3:40 PM MDT, 31 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
340 PM MDT Mon May 27 2019

WYZ108-118-119-272230-
Goshen County WY-Central Laramie County WY-East Laramie County WY-
340 PM MDT Mon May 27 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN GOSHEN AND NORTH CENTRAL
LARAMIE COUNTIES UNTIL 430 PM MDT...

At 340 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles west of Meriden Rest Area, or 33 miles northeast of Cheyenne,
moving north at 25 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Hawk Springs Recreation Area, Hawk Springs Campground, Hawk Springs
and Meriden Rest Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Tornado Watch remains in effect until 900 PM MDT for southeastern
Wyoming.

LAT...LON 4144 10443 4152 10461 4189 10451 4177 10407
TIME...MOT...LOC 2140Z 201DEG 22KT 4156 10446

Trudel
Local storm report, May 27, 3:57 PM MDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
357 PM MDT MON MAY 27 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     HAIL             10 E CHEYENNE           41.15N 104.60W
05/27/2019  E1.00 INCH       LARAMIE            WY   LAW ENFORCEMENT

            REPORTED FROM NEAR MILE MAKER 371 ON I-80 AT THE PORT OF
            ENTRY.

&&

RCOX

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 26, 6:12 PM MDTSevere Thunderstorm WarningCYSGoshen, Platte48 min
May 26, 6:32 PM MDTFlash Flood WarningCYSPlatte4 hr
May 26, 6:45 PM MDTSevere Thunderstorm WarningCYSGoshen, Laramie, Platte30 min
May 26, 7:00 PM MDTFlash Flood WarningCYSPlatte12 hr
May 26, 7:08 PM MDTSpecial Weather StatementCYSLaramie52 min
May 26, 8:36 PM MDTFlash Flood Warning EmergencyCYSPlatte10 hr
May 26, 9:04 PM MDTSpecial Weather StatementCYSAlbany41 min
May 27, 2:49 AM MDTWinter Storm WarningCYSAlbany, Carbon49 hr
May 27, 9:41 AM MDTRiver Flood WarningCYSConverse12 hr
May 27, 1:00 PM MDTSpecial Weather StatementCYSLaramie45 min
May 27, 1:15 PM MDTSevere Thunderstorm WarningCYSLaramie45 min
May 27, 1:34 PM MDTFlash Flood WarningCYSLaramie5 hr
May 27, 1:58 PM MDTSpecial Weather StatementCYSLaramie47 min
May 27, 2:20 PM MDTSpecial Weather StatementCYSLaramie40 min
May 27, 2:23 PM MDTSpecial Weather StatementCYSLaramie37 min
May 27, 2:43 PM MDTSevere Thunderstorm WarningCYSLaramie47 min
May 27, 2:50 PM MDTTornado WarningCYSGoshen, Laramie40 min
May 27, 3:27 PM MDTSevere Thunderstorm WarningCYSLaramie48 min
May 27, 3:40 PM MDTSpecial Weather StatementCYSGoshen50 min
May 27, 4:04 PM MDTSevere Thunderstorm WarningCYSGoshen41 min
May 27, 4:25 PM MDTSpecial Weather StatementCYSLaramie35 min
May 27, 4:47 PM MDTSevere Thunderstorm WarningCYSGoshen28 min

Nearby

Severe Thunderstorm Warnings in Wyoming, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.